Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

June 28, 2011Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Jun 28, 2011, 3:12 PM EDT for Livingston County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2011, 3:12 PM EDT (19:12 UTC)
Expired
Jun 28, 2011, 4:15 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 106 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WWUS81 KBUF 281912
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
312 PM EDT TUE JUN 28 2011

NYZ013-014-282015-
LIVINGSTON NY-ONTARIO NY-
312 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GROVELAND...AND MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CONESUS...
  SPRINGWATER...
  CANADICE...
  HONEOYE...
  NAPLES...
  BRISTOL MOUNTAIN...
  COTTAGE CITY...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4272 7790 4289 7708 4276 7704 4276 7731
      4272 7734 4267 7735 4266 7736 4259 7736
      4257 7759 4257 7765 4256 7766 4254 7785

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 28, 1:00 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 28, 1:00 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
100 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY FROM WEST TO EAST WITH
SHOWERS AND THUNDERSTORMS. CLOUDS AND A STRAY SHOWERS ARE POSSIBLE
ON WEDNESDAY AS THE SURFACE LOW PASSES BY TO THE NORTH. HIGH
PRESSURE RETURNS FOR THE LATER HALF OF THE WEEK WITH WARM AND DRY
WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE MORNING SURFACE MAP SHOWS THE COLD FRONT PUSHING THROUGH CENTRAL
LAKE ERIE. WHILE THERE IS PLENTY OF LOW LEVEL MOISTURE AHEAD OF THE
FRONT (SURFACE DEWPOINTS IN THE MID 60S)...AREA RADARS SHOW VERY
SPOTTY CONVECTION FORMING ALONG THE BOUNDARY...BUT THE PERSISTENT
CLOUD COVER...MINIMAL MID LEVEL LAPSE RATES AND POOR LOW LEVEL
MOISTURE CONVERGENCE ARE PREVENTING SHOWERS FROM GETTING BETTER
ORGANIZED. THE LATEST RUC AND NAM STABILITY INDICES STILL SHOW
DECENT CAPES AND LI/S DEVELOPING AHEAD OF THE FRONT AS IT CROSSES
OUR CWA THIS AFTERNOON. WHILE THE INSTABILITY IS PROBABILITY A BIT
OVERDONE...PLAN TO LEAVE IN LIKELY POPS FROM THE GENESEE VALLEY
EASTWARD THROUGH THE NORTH COUNTRY SINCE THE FRONT WILL BE CROSSING
THESE AREA DURING PEAK HEATING TIME. FARTHER TO THE WEST...LOOKS
LIKE THE BEST CHANCE FOR SHOWERS/THUNDERSTORMS WILL BE DURING THE
LATE MORNING EARLY AFTERNOON WITH THE FRONTAL PASSAGE.

WITH PWATS FORECAST TO RISE TOWARDS 1.5 INCHES THIS AFTERNOON...
ANY THUNDERSTORMS THAT DO FORM COULD GENERATE HEAVY RAIN IN A SHORT
TIME.

A WELL ALIGNED SFC-925 HPA WIND WILL TRANSPORT WIND GUSTS 30 TO 35
MPH ACROSS THE NIAGARA FRONTIER DOWN WIND OF LAKE ERIE THIS
AFTERNOON. WIND GUSTS WILL BE A LITTLE LESS FURTHER INLAND AND THE
ENTIRE REGION WILL REMAIN GUSTY THROUGH THE EVENING HOURS WITH WINDS
RELAXING WITH DIMINISH MIXING HEIGHT.

TONIGHT EXPECT CLOUDS TO FILL BACK IN AS AN UPPER LEVEL COOL POOL
CROSS THE REGION. ALONG WITH THE CLOUDS AND LIGHT SHOWER OR SPRINKLE
WILL BE POSSIBLE...ESPECIALLY NEAR LAKE ONTARIO WHICH WILL BE CLOSER
TO THE COOL POOL. EXPECT SOME LOW CLOUDS TOWARDS WEDNESDAY MORNING
WHICH MAY REDUCE VISIBILITIES ACROSS HIGHER TERRAIN ACROSS THE CWA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE SHORT TERM PERIOD WILL BEGIN WITH THE REGION UNDER THE INFLUENCE
OF ROBUST UPPER LOW PASSING BY TO OUR NORTH ACROSS SOUTHERN
ONTARIO/QUEBEC. ASSOCIATED WRAP-AROUND MOISTURE SHOULD KEEP PLENTY
OF CLOUD COVER OVER THE AREA WITH A CHANCE FOR A FEW INSTABILITY
SHOWERS...ESPECIALLY ACROSS THE NORTH COUNTRY DURING THE
AFTERNOON. 850 MB TEMPERATURES ONLY AROUND PLUS 8C SHOULD RESULT
IN A COOL DAY WITH MOST HIGHS LIKELY REMAINING IN THE 60S.

WEDNESDAY NIGHT...CLOUDS SHOULD SLOWLY ERODE AS DRIER AIR MOVES IN
FROM THE NORTHWEST AS HIGH PRESSURE BUILDS IN. WE ARE LOOKING AT A
CHILLY NIGHT...ESPECIALLY ACROSS THE SOUTHERN TIER VALLEYS AND EAST
OF LAKE ONTARIO. LOWS IN THE MID 40S TO LOWER 50S LOOK REASONABLE.

THURSDAY SHOULD BE A BEAUTY UNDER SFC HIGH PRESSURE. 850 MB TEMPS
STILL A BIT BELOW NORMAL AT 10C OR SO...SUPPORTING VERY PLEASANT
M-U 70S UNDER PLENTY OF SUNSHINE. DRY AND COMFORTABLE ONCE AGAIN
THURS NT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A RATHER TYPICAL SUMMER PATTERN WILL SET UP FOR THE LONG HOLIDAY
WEEKEND. THE ONLY REAL SHOWER THREAT WORTH NOTING WILL BE FRI NT
INTO SAT BUT EVEN THIS WILL BE CHANCY AT BEST. TEMPS WILL GENERALLY
BE NEAR NORMAL...PERHAPS A BIT ABOVE ON SATURDAY. THE DETAILS...

12Z GFS AND HPC PROGS IN FAIRLY GOOD AGREEMENT IN HOLDING ONTO RIDGE
A BIT LONGER FRIDAY...ALLOWING FOR DRY WX TO CONTINUE THROUGH THE
DAY. IT SHOULD TURN WARMER WITH 850 MB TEMPS RISING TO 15-16C... SO
L80S A GOOD BET. A WEAKENING FRONTAL SYSTEM DRIFTS ACROSS THE REGION
FRI NT AND SAT...FIRST A WARM FRONT...THEN A WEAK COLD/OCCLUDED
FRONT...TOO FAR OUT TO GET A REAL HANDLE ON...BUT ALWAYS NEED TO BE
WARY OF OVERNIGHT WARM FRONTS...SO CHC POPS LOOK GOOD IN WEST FRI NT
AND WILL CONTINUE WITH SCATD POPS ON SATURDAY AREAWIDE AS THIS
FEATURE WORKS ACROSS THE REGION...BUT CERTAINLY NO WASHOUT. STILL
LOOKS WARM SATURDAY BUT NOT QUITE AS TORRID AS IT DID A FEW DAYS AGO
AS UPPER RIDGE NOW FLATTENS OUT AND EXCESSIVE WARMTH (20C AT 850 MB)
DOES NOT QUITE MAKE IT THIS FAR EAST BEFORE BEING CUT OFF BY THE
FRONTAL FEATURE. STILL...SATURDAY LOOKS QUITE MUGGY AND WE SHOULD
GET INTO THE 80S WITH ANY SUN AT ALL.

UPPER FLOW TURNS WNW FOR BOTH SUNDAY AND HOLIDAY MONDAY. WOULD
USUALLY NEED TO KEEP AN EYE OUT FOR ANY CONVECTIVE COMPLEXES RIDING
DOWN ALONG IT...BUT MODELS BUILD SFC RIDGING INTO OHIO VALLEY AND
LOWER LAKES...WITH GFS IN PARTICULAR SWINGING ANOTHER UPPER LOW BY
ACROSS QUEBEC SUN...PLACING US IN A CONFLUENT FLOW ALOFT...FAVORING
HIGH PRESSURE. SO...WILL BUY THE HPC GRAPHICS...SUPPORTED BY THE 12Z
GFS...IN KEEPING SUNDAY AND MONDAY DRY WITH NEAR NORMAL 80 DEG TEMPS.
CONFIDENCE HAS INCREASED FROM LOW TO MODERATE. STAY TUNED.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
AFTERNOON AS THE COLD FRONT INTERACTS WITH THE MOIST AND UNSTABLE
AIR THAT IS IN PLACE OVER NEW YORK STATE. FOR MOST OF THE
AFTERNOON...EXPECT MAINLY VFR CONDITIONS TO PREVAIL...BUT ANY
PASSING THUNDERSTORM COULD LOWER CIGS/VSBYS TO MVFR OR IFR FOR BRIEF
PERIODS. THE CONVECTION WILL TAPER OFF FROM WEST TO EAST LATER THIS
AFTERNOON AND EVENING AS THE FRONT CONTINUES TO PUSH TO THE EAST.

TONIGHT...THE FOCUS WILL SHIFT TO THE UPPER LEVEL LOW THAT IS
CURRENTLY HEADING EAST TOWARD THE CENTRAL GREAT LAKES. MVFR CIGS IN
THE VCNTY OF THIS LOW WILL SPREAD EAST ACROSS THE AREA AND LINGER
THROUGH AT LEAST WEDNESDAY MORNING. IFR CIGS ARE MORE LIKELY
VCNTY KJHW WHERE A MOIST WESTERLY UPSLOPE FLOW WILL COME INTO PLAY.

OUTLOOK...
WEDNESDAY NIGHT...IMPROVING TO VFR.
THURSDAY...VFR.
FRIDAY...VFR.
SATURDAY...MAINLY VFR WITH A FEW SHOWERS.
SUNDAY...VFR.

&&

.MARINE...
A COLD FRONT WILL CROSS BOTH LAKE ERIE AND LAKE ONTARIO TODAY WITH
SHOWERS AND THUNDERSTORMS. BEHIND THIS COLD FRONT SKIES WILL CLEAR
AND WINDS AND WAVES WILL INCREASE IN AN TIGHTENING PRESSURE
GRADIENT. WILL CONTINUE SCA ON LAKE ERIE FOR TODAY...AND ISSUE SCA
FOR THE LOWER NIAGARA RIVER AND THE WESTERN END OF LAKE ONTARIO.
LOW CLOUDS AND SOME FOG IS POSSIBLE ON WEDNESDAY BEHIND A COOL UPPER
LEVEL TROUGH...THEN A FINE BOATING DAY ON THURSDAY. SOME
THUNDERSTORM WILL AGAIN BE POSSIBLE ON FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LEZ020-
         040-041.
         SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
         LOZ030-042.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS/TJP
SHORT TERM...SFM/TMA
LONG TERM...SFM
AVIATION...TJP
MARINE...THOMAS
Hazardous weather outlook, Jun 28, 5:46 AM EDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
546 AM EDT TUE JUN 28 2011

NYZ001>008-010>014-019>021-085-291000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
546 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
546 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 28, 3:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
312 PM EDT TUE JUN 28 2011

NYZ013-014-282015-
LIVINGSTON NY-ONTARIO NY-
312 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GROVELAND...AND MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CONESUS...
  SPRINGWATER...
  CANADICE...
  HONEOYE...
  NAPLES...
  BRISTOL MOUNTAIN...
  COTTAGE CITY...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4272 7790 4289 7708 4276 7704 4276 7731
      4272 7734 4267 7735 4266 7736 4259 7736
      4257 7759 4257 7765 4256 7766 4254 7785

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:33 PM EDTSmall Craft AdvisoryBUF36 hr
Jun 28, 3:42 PM EDTSpecial Weather StatementBUFOswego63 min
Jun 28, 4:45 PM EDTAreal Flood AdvisoryBUFJefferson, Lewis, Oswego3 hr
Jun 28, 5:18 PM EDTSevere Thunderstorm WarningBUFLewis57 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.